Alert archive / New York / Special Weather Statements in 2014

Special Weather Statement, NWS Buffalo, NY

June 18, 2014Chautauqua County, New York

NWS Buffalo, NY issued this special weather statement at Jun 18, 2014, 8:21 PM EDT for Chautauqua County, New York. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2014, 8:21 PM EDT (00:21 UTC)
Expired
Jun 18, 2014, 9:30 PM EDT
In force
69 min
Issued by
NWS Buffalo, NY

County Chautauqua County, NY

The radar

The Buffalo radar (KBUF), 97 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 0.4 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2014-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2014-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1063 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-65 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

983 
WWUS81 KBUF 190021
SPSBUF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
821 PM EDT WED JUN 18 2014

NYZ019-020-190130-
CATTARAUGUS NY-CHAUTAUQUA NY-
821 PM EDT WED JUN 18 2014

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 819 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...    
  STRONG GUSTY WINDS...AND VERY HEAVY RAIN.  THESE STORMS WERE       
  LOCATED ALONG A LINE EXTENDING FROM 22 MILES NORTHWEST OF          
  WESTFIELD TO 21 MILES SOUTHWEST OF FINDLEY LAKE...AND MOVING EAST  
  AT 40 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORMS MAY INCLUDE...
  FREDONIA...
  JAMESTOWN...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

LAT...LON 4227 7977 4229 7974 4242 7946 4245 7944
      4247 7939 4242 7872 4228 7878 4199 7884
      4199 7962 4199 7976 4200 7977

$$

JJR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jun 18, 7:59 PM EDT, 22 minutes earlier.

Area forecast discussion, Jun 18, 7:59 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
759 PM EDT WED JUN 18 2014

.SYNOPSIS...
SHOWERS WILL MOVE ACROSS WESTERN NEW YORK TONIGHT...WITH SOME
THUNDERSTORMS IN THE SOUTHERN TIER AS A STORM SYSTEM OVER THE
GREAT LAKES DIVES TO OUR SOUTH. OTHERWISE A COLD FRONT WILL USHER
IN DRIER AIR AND COOLER TEMPERATURES FOR THURSDAY AS HIGH PRESSURE
BUILDS ACROSS THE REGION FROM CANADA. FAIR WEATHER AND SEASONABLE
TEMPERATURES WILL THEN PERSIST THROUGH THE END OF THE WEEK AND
INTO THE COMING WEEKEND AS HIGH PRESSURE DRIFTS OVERHEAD.

&&

.NEAR TERM /THROUGH THURSDAY/...
AT 730 PM...RADAR SHOWS A CONVECTIVE COMPLEX MOVING ACROSS LAKE
ERIE. AS FORECAST...THIS COMPLEX IS WEAKENING CONSIDERABLY ON ITS
NORTHERN EDGE...WITH CONVECTION EXPANDING OUT AHEAD OF THE COMPLEX
ACROSS NW PENNSYLVANIA. HOWEVER...A SIGNIFICANT AMOUNT OF
MOISTURE REMAINS WITH THE WEAKENING COMPLEX...WITH BOTH RADAR
TRENDS AND THE PAST TWO RUNS OF THE HRRR BRINGING THIS ACROSS THE
CWA FROM LAKE ONTARIO SOUTHWARD. THIS SHOULD NOT BE PARTICULARLY
HEAVY RAIN...BUT IT SHOULD BE ENOUGH TO WET THE GROUND AND
MEASURE...AND AS SUCH HAVE UPPED POPPED TO LIKELY/CATEGORICAL ALONG
THE I-90 CORRIDOR.

MEANWHILE...A DECENT LINE OF THUNDERSTORMS EXTENDS SOUTH OF
THIS...TRACKING TOWARD ERIE COUNTY PENNSYLVANIA. THIS FEATURE
BEARS WATCHING...BUT GIVEN THE PROGRESSIVELY MORE STABLE AIR IT IS
ENCOUNTERING...IT IS LIKELY TO WEAKEN FURTHER AS IT REACHES
CHAUTAUQUA COUNTY. THIS SHOULD BRING A PERIOD OF SHOWERS...AND A
FEW THUNDERSTORMS TO WESTERN PORTIONS OF THE SOUTHERN TIER...BUT
STILL POSES ONLY A SMALL RISK FOR SEVERE WEATHER.

THIS COMPLEX APPEARS TO BE THE MAIN FEATURE OF THE NIGHT. SOME
MESOSCALE GUIDANCE MISSES THIS COMPLEX AND KEYS ON A SECONDARY
FEATURES...BUT GIVEN THE LATEST TRENDS HAVE CONFIDENCE IN THE HRRR
SOLUTION WHICH HAS MOST OF THE QPF LATE THIS EVENING. A SECONDARY
WAVE MAY CLIP THE SOUTHERN TIER LATE TONIGHT...BUT ELSEWHERE
SHOULD BE DRY AS COLDER AND DRIER AIR BUILDS BEHIND THE EXITING
COMPLEX.

THE FRONTAL BOUNDARY WILL SAG SOUTH AND SET UP A NORTH-
NORTHWESTERLY FLOW ADVECTING COOLER AND MUCH DRIER AIR WILL BEGIN
TO TAKE HOLD ACROSS THE REGION AS SURFACE HIGH PRESSURE BUILDS
SOUTH OUT OF CANADA. TEMPERATURES WILL COOL INTO THE MID TO UPPER
50S OVERNIGHT...COOLEST ACROSS THE NORTH COUNTRY...WITH COOLING
INHIBITED SOMEWHAT BY THE ABUNDANT CLOUD COVER ASSOCIATED THE
TROUGH.

LOOK FOR WIDESPREAD SUNSHINE AND FAIR WEATHER ON THURSDAY AS A MUCH
COOLER AND DRIER AIRMASS WILL DISPLACE THE LINGERING MOISTURE IN
PLACE OVER THE REGION. THIS SHOULD YIELD A FINE DAY ACROSS THE
FORECAST AREA WITH HIGHS TOPPING OUT IN THE MID 70S...WITH 60S ALONG
THE LAKE ONTARIO SHERLINE.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
SURFACE HIGH PRESSURE CENTERED OVER JAMES BAY WILL CONTINUE TO BUILD
SOUTH THURSDAY NIGHT WITH A DRY NORTHERLY FLOW PUSHING THE AXIS OF
SURFACE MOISTURE SOUTH OF THE NEW YORK BORDER. CLEAR SKIES AND LIGHT
SURFACE WINDS COMBINED WITH THE DROPPING DEWPOINTS WILL PROVIDE
GOOD RADIATIONAL COOLING OVERNIGHT WITH TEMPS FALLING INTO UPPER TO
MID 40S EXCEPT RIGHT ALONG THE LAKE SHORES AND IN URBAN AREAS WHICH
WILL BOTTOM OUT IN THE LOW 50S. ALSO EXPECT AT LEAST SOME PATCHY
RIVER VALLEY FOG ACROSS THE SOUTHERN TIER.

COOLER AND DRIER CONDITIONS WILL LINGER THROUGH FRIDAY WITH HIGH
PRESSURE REMAINING RIDGED ACROSS NEW YORK. EXPECTING LOTS OF
SUNSHINE TO START THEN SOME CLOUDS WILL INCREASE FROM THE WEST AHEAD
OF A MID-LEVEL SHORTWAVE DROPPING SOUTH ACROSS THE CENTRAL GREAT
LAKES. SURFACE TEMPS WILL RISE INTO A RANGE OF UPPER 70S ACROSS THE
SOUTHERN TIER TO AROUND 70 EAST OF LAKE ONTARIO WHERE 850MB TEMPS
WILL FALL TO AROUND 8C. FRIDAY NIGHT THROUGH SATURDAY THE MID-LEVEL
SHORTWAVE TROUGH MENTIONED ABOVE WILL CROSS LAKE ERIE BRINGING A
CHANCE OF SHOWERS ACROSS THE WESTERN SOUTHERN TIER CLEARING TO THE
SOUTH BY SATURDAY NIGHT. THE INSTABILITY AXIS WILL REMAIN WELL TO
THE SOUTH SO NOT EXPECTING ANY THUNDER. OUTSIDE OF THE SOUTHERN TIER
COUNTIES...EXPECT DRY CONDITIONS. TEMPS WILL REACH INTO THE MID 70S
SATURDAY AND FALL INTO THE 50S BOTH FRIDAY AND SATURDAY NIGHTS.
METEOROLOGICAL SUMMER BEGINS AT 621AM SATURDAY.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
SURFACE HIGH PRESSURE AND WEAK RIDGING ALOFT WILL BRING A GREAT DAY
ON SUNDAY WITH A MIX OF SUN AND CLOUDS AND TEMPS CLIMBING INTO THE
70S. SUNDAY NIGHT AND MONDAY THE SURFACE HIGH LOOKS TO SHIFT EAST
OFF THE NEW ENGLAND COAST WHICH WILL BRING A RETURN OF WARM AND
MOIST SOUTHERLY FLOW. A GENERAL MODEL SOLUTION SHOWS LOW PRESSURE
SHIFTING EAST ACROSS SOUTHERN CANADA WITH A COLD FRONT SLOWLY
DROPPING SOUTH ACROSS THE GREAT LAKES THROUGH EARLY TO MID NEXT WEEK.
INSTABILITY BEGINS INCREASING MONDAY WITH A CHANCE FOR SOME
DIURNALLY TRIGGERED AFTERNOON STORMS THEN TUESDAY AND WEDNESDAY THE
APPROACHING FRONT WILL PROVIDE FORCING FOR PERIODS OF SHOWERS AND
THUNDERSTORMS. WENT WITH BROADBRUSH CHANCE POPS MON-WED TO COVER FOR
THE CONVECTION BUT TIMING AND LOCATION WILL NEED TO BE FINE TUNED
OVER THE NEXT FEW DAYS. TEMPS WILL RUN WITHIN A FEW DEGREES OF
AVERAGE FOR LATE JUNE.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
EXPECT MAINLY VFR CONDITIONS THIS EVENING...WITH SHOWERS MAINLY
FALLING FROM A MID-LEVEL CLOUD DECK. THE MAIN AREA OF CONCERN IS
JHW...WHERE SHOWERS AND POSSIBLY A THUNDERSTORMS WILL MOVE
THROUGH LATE THIS EVENING. THIS MAY BRIEFLY LOWER VSBY/CIGS...WITH
LEFT OVER MOISTURE LIKELY TO LEAVE MVFR CIGS FOR MUCH OF THE NIGHT. EXPECT
CONDITIONS TO IMPROVE TO VFR FROM NORTH TO SOUTH ACROSS THE AREA
FROM LATE TONIGHT THROUGH THURSDAY AS HIGH PRESSURE AND MUCH DRIER
AIR BUILD INTO THE REGION.

OUTLOOK...
THURSDAY NIGHT THROUGH FRIDAY...VFR.
SATURDAY...VFR WITH A CHANCE OF SHOWERS IN THE SOUTHERN TIER.
SUNDAY...VFR.
MONDAY...MAINLY VFR WITH A CHANCE OF SHOWERS.

&&

.MARINE...
SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE LAKE ERIE WATERS
THIS EVENING. OTHERWISE...LARGELY TRANQUIL CONDITIONS SHOULD
PERSIST ON THE LAKES FROM LATE TONIGHT THROUGH THE WEEKEND AS HIGH
PRESSURE DRIFTS ACROSS THE REGION FROM CANADA.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...APFFEL
NEAR TERM...APFFEL/WOOD
SHORT TERM...SMITH
LONG TERM...SMITH
AVIATION...APFFEL
MARINE...APFFEL/WOOD
Hazardous weather outlook, Jun 18, 5:39 AM EDT, 14 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
539 AM EDT WED JUN 18 2014

NYZ001>008-010>014-085-190945-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-SOUTHERN ERIE-
539 AM EDT WED JUN 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ019>021-190945-
CHAUTAUQUA-CATTARAUGUS-ALLEGANY-
539 AM EDT WED JUN 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. THE PRIMARY
THREAT IS DAMAGING WINDS. THE STORMS WILL ALSO HAVE THE POTENTIAL
FOR PRODUCING HEAVY RAINFALL WHICH COULD LEAD TO LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-190945-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
539 AM EDT WED JUN 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Jun 18, 8:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
821 PM EDT WED JUN 18 2014

NYZ019-020-190130-
CATTARAUGUS NY-CHAUTAUQUA NY-
821 PM EDT WED JUN 18 2014

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 819 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
  STRONG GUSTY WINDS...AND VERY HEAVY RAIN.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 22 MILES NORTHWEST OF
  WESTFIELD TO 21 MILES SOUTHWEST OF FINDLEY LAKE...AND MOVING EAST
  AT 40 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORMS MAY INCLUDE...
  FREDONIA...
  JAMESTOWN...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

LAT...LON 4227 7977 4229 7974 4242 7946 4245 7944
      4247 7939 4242 7872 4228 7878 4199 7884
      4199 7962 4199 7976 4200 7977

JJR

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 8:28 PM EDTSpecial Marine WarningBUF47 min
Jun 18, 8:39 PM EDTSevere Thunderstorm WarningBUFChautauqua51 min
Jun 18, 9:35 PM EDTSpecial Weather StatementBUFCattaraugus70 min

Nearby

Special Weather Statements in New York, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.